Skip to Main Content

Systemically administered drugs produce a wide variety of adverse effects on the visual system. Table 7–3 lists the major examples. The likelihood of most complications is rare, but if visual changes develop while the patient is being treated with these medications, the patient should be referred to an eye care professional for an eye examination. Repeated screening for toxic retinopathy is recommended in patients receiving long-term chloroquine or hydroxychloroquine therapy. Screening should occur with automated perimetry and optical coherence tomography macular scans once at baseline. If no baseline abnormalities are present, screening should be repeated annually beginning after 5 years. More frequent screening is necessary in patients treated with doses greater than 5.0 mg/kg real weight/day of hydroxychloroquine or greater than 2.3 mg/kg/day of chloroquine, or in patients with kidney disease or in those taking tamoxifen. Patients receiving long-term systemic corticosteroids are at increased risk for several ocular complications, including glaucoma, cataract, and central serous retinopathy. They should be referred to an eye care professional for an eye examination at baseline before starting corticosteroids and at any time if reduced or blurry vision develops. It is important that an ophthalmologist is made aware before cataract surgery that a patient is taking a medication associated with floppy iris syndrome because the medication can make cataract surgery more challenging.

Table 7–3.Adverse ophthalmic effects of systemic drugs.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.